Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Wilmington, OH

January 9, 20084 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 9, 2008, 12:07 AM EST for 4 counties in Ohio. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2008, 12:07 AM EST (05:07 UTC)
Expired
Jan 9, 2008, 12:45 AM EST
In force
38 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Adams County, OH, Highland County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 12:07 AM ESTTSTM WND DMGWest Union, OHNUMEROUS TREES DOWNED NEAR WEST UNION.
Jan 9, 12:12 AM ESTTSTM WND DMG2 Se Peebles, OHA TREE DOWNED ON MINERAL SPRINGS ROAD.
Jan 9, 12:30 AM ESTTSTM WND DMGWaverly, OHTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 10:07 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 090508
SVRILN
OHC001-071-131-145-090545-
/O.NEW.KILN.SV.W.0009.080109T0507Z-080109T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 AM EST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN SOUTHWEST OHIO...
  SOUTHEASTERN HIGHLAND COUNTY IN SOUTHWEST OHIO...
  PIKE COUNTY IN SOUTHWEST OHIO...
  NORTHERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 1245 AM EST.

* AT 1203 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH.
  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PEEBLES...MOVING
  NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSEMOUNT...
  KINCAID SPRINGS...
  LUCASVILLE...
  PIKE LAKE...
  PIKETON...
  WAVERLY...

IN ADDITION...LOCUST GROVE...SMOKY CORNERS...OTWAY...RARDEN...SINKING
SPRING...LOMBARDSVILLE...POPLAR GROVE AND WEST PORTSMOUTH ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST WEDNESDAY MORNING
FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY AND SOUTHWESTERN
OHIO.

LAT...LON 3914 8341 3918 8295 3916 8280 3897 8279
      3896 8280 3895 8279 3875 8277 3876 8356
TIME...MOT...LOC 0507Z 233DEG 63KT 3892 8338

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:31 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 8, 9:31 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
931 PM EST TUE JAN 8 2008

.SYNOPSIS...
EXPECT WIDESPREAD RAIN SHOWERS...GUSTY WINDS AND ISOLATED
THUNDERSTORMS OVERNIGHT...AS A COLD FRONT MOVES ACROSS THE OHIO
VALLEY. HIGH PRESSURE WILL BUILD INTO THE REGION FOR WEDNESDAY AND
WEDNESDAY NIGHT...WITH DRY CONDITIONS EXPECTED. TEMPERATURES WILL
REMAIN ABOVE NORMAL BEHIND THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST SFC MAP SHOWS A COLD FRONT EXTENDING FROM SFC LOW OVER
LOWER MI...THRU WESTERN INDIANA AND WRN KY INTO THE LWR MS VLY.
WIDESPREAD SHOWERS HAVE MOVED INTO THE WESTERN PORTION OF FA
AHD OF THIS FRONT. AS STRONG S/W EJECTS NE...LOW LEVEL JET
EXPECTED TO INCREASE TO ABOVE 70KTS INTO OHIO VLY. THIS WL ACT
TO INCREASE LOW LEVEL FORCING WL SHUD INCREASE SHOWER AND TSTM
POTENTIAL. EXPECT CONVECTION TO BECOME MORE LINEAR AND THIS
IS STARTING TO BE OBSERVED IN THE RADAR SIGNATURES TO OUR SW.
GIVEN VERY STRONG WINDS IN THE LOW LEVELS..THE POTENTIAL EXISTS
FOR TRANSPORTING SOME OF THESE WINDS TO THE SFC.

HAVE CONTD WIND ADVSY OVERNIGHT GIVEN WIND GUST POTENTIAL OF
45 TO 50 MPH MAINLY IN THE VICINITY OF THE FRONT. THERE IS DECENT
DIRECTIONAL AND SPEED SHEAR...SO SOME STORMS MAY HAVE ROTATION AS
WELL. PREV FCST IN GOOD SHAPE AND ONLY UPDATED TO FRESHEN UP THE
FCST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FOR WEDNESDAY...THE FRONT MOVES QUICKLY OFF TO THE EAST AND HIGH
PRESSURE BUILDS OVER THE REGION.  MORNING CLOUDINESS WILL DECREASE
WEST TO EAST DURING THE AFTERNOON.  HIGH TEMPS WILL REMAIN ABOVE
NORMAL BEHIND THE FRONT...RANGING FROM THE UPPER 40S TO MID 50S
NORTH TO SOUTH.

WEDNESDAY NIGHT...CONDITIONS SHOULD REMAIN DRY...ALTHOUGH THE NAM IS
STRONGER...FASTER AND FURTHER NORTH AND WEST THAN THE GFS WITH A
WEAK SOUTHERN DISTURBANCE.  LOWS WILL DIP INTO THE LOWER 30S FOR THE
MOST PART.

THURSDAY INTO THURSDAY NIGHT...THE NAM AND GFS ARE SOMEWHAT IN
DISAGREEMENT WITH BASIC FEATURES. GENERALLY THOUGH...ANOTHER AREA OF
LOW PRESSURE WILL TRACK ACROSS THE WESTERN GREAT LAKES...DRAGGING A
COLD FRONT ACROSS THE AREA.  MEANWHILE...A WEAKER CIRCULATION IS
PROGGED TO DEVELOP ACROSS KY AND MOVE NE...WITH MORE ORGANIZED PCPN
LIKELY ACROSS SOUTHERN OHIO AND KY...WITH HIGH CHANCE POPS ELSEWHERE.
HIGH TEMPS THURSDAY WILL REMAIN ABOVE NORMAL...SIMILAR TO HIGH
TEMPS WEDNESDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NORTHWEST FLOW OFF LAKE MICHIGAN BEHIND DEPARTING LOW PRESSURE MAY
RESULT IN A FEW RAIN AND SNOW SHOWERS ON FRIDAY. TEMPERATURES MAY
FALL DURING THE DAY IN COLD ADVECTION PATTERN. EXPECT DRY WEATHER ON
SATURDAY UNDER HIGH PRESSURE. WEAK AND SLOW MOVING LOW PRESSURE WILL
BRING A CHANCE OF SNOW SHOWERS LATE SATURDAY NIGHT THROUGH MONDAY.
DRY CONDITIONS WILL FOLLOW THE LOW ON TUESDAY.

TEMPERATURES ARE FORECAST TO BE SLIGHTLY ABOVE NORMAL ON FRIDAY AND
SATURDAY...SLIPPING TO SLIGHTLY BELOW NORMAL SUNDAY THROUGH TUESDAY.
WENT A BIT WARMER THAN GRIDDED MOS GUIDANCE...IN PART TO MATCH
BETTER WITH SURROUNDING OFFICES.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
BROAD UPPER LEVEL TROF OVER THE PLAINS TO LIFT NE THRU THE OHIO
VALLEY AND INTO THE GREAT LAKES BY WED MORNING. ASSOCIATED COLD
FRONT FROM ILLINOIS THRU THE LOWER MS VLY TO PUSH EAST THRU THE
TAF SITES BETWEEN 04Z AND AND 07Z. AHEAD OF THIS FRONT MOIST SWRLY
FLOW COMBINED WITH FAVORABLE FORCING WILL LEAD TO SHOWERS
BECOMING MORE NUMEROUS THRU THE EVENING. SOME ELEVATED INSTBY
AFFECTS MAINLY THE SRN TAF SITES THIS EVENING BUT DUE TO WEAKENING
TREND OF INSTBY AND VERY LIMITED COVERAGE OF POTENTIAL TSTMS...HAVE
ELECTED TO LIMIT MENTION TO CB IN THE TAFS. HAVE CIGS COMING DOWN
INTO MVFR CAT IN PRECIP AND THESE LOW CIGS ARE EXPECTED TO CONT
THRU THE NIGHT. EXPECT THESE CIGS TO CLEAR EARLY WED MORNING. MAIN
CONCERN TONIGHT IS STRONG WINDS. SOUTH WINDS WILL REMAIN GUSTY
AHEAD OF THE FRONT. AFTER THE FRONT PASSES THERE WILL BE A PERIOD
OF SEVERAL HOURS WITH GUSTS OF 40 TO 45KTS POSSIBLE. GUSTS WILL
DIMINISH TOWARDS 12Z AND CONTINUE TO DROP OFF DURING THE DAY ON
TUESDAY.

OUTLOOK...MVFR CIGS AND VSBYS POSSIBLE THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...AR
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...AR
Hazardous weather outlook, Jan 8, 10:31 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EST TUE JAN 8 2008

INZ059-066-073>075-080-KYZ089>100-OHZ026-035-043>046-051>056-060>065-
070>074-077>082-088-100345-
UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1031 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...TORNADO WATCH 12 IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF A COLD FRONT OVERNIGHT. ISOLATED TORNADOES ARE POSSIBLE. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-OHZ034-042-100345-
WAYNE-FAYETTE IN-MERCER-DARKE-
1031 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF A COLD FRONT THIS EVENING. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 8, 10:30 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 PM EST TUE JAN 8 2008

INZ066-074-OHZ070-071-077-090430-
FRANKLIN IN-DEARBORN IN-HAMILTON OH-BUTLER OH-WARREN OH-
1030 PM EST TUE JAN 8 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN...BUTLER...
NORTHERN HAMILTON...EASTERN DEARBORN AND EXTREME SOUTHEASTERN
FRANKLIN COUNTIES THROUGH 1130 PM EST...

AT 1029 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR
COLLEGE CORNER ON THE INDIANA-OHIO BORDER...TO BRIGHT IN DEARBORN
COUNTY...MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AT 50 TO 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...HAMILTON...OXFORD...MIDDLETOWN...THE NORTHERN CINCINNATI
SUBURBS...MASON...WEST CHESTER...LEBANON... HARRISON...
COLLINSVILLE...AND LAWRENCEBURG.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Local storm report, Jan 8, 10:46 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1046 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     DAYTON                  39.78N 84.20W
01/08/2008  M0 MPH           MONTGOMERY         OH   ASOS

            56 MPH GUST MEASURED AT DAYTON INTL AIRPORT

&&

RYAN
Local storm report, Jan 8, 11:07 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1107 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     5 NW BELLBROOK          39.68N 84.16W
01/08/2008                   MONTGOMERY         OH   TRAINED SPOTTER

            LARGE BRANCHES BROKEN

&&

JC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:50 PM ESTAreal Flood AdvisoryILNButler, Darke, Hamilton, Preble3 hr
Jan 8, 10:31 PM ESTSevere Thunderstorm WarningILNMontgomery, Preble44 min
Jan 8, 10:48 PM ESTSevere Thunderstorm WarningILNMiami, Montgomery42 min
Jan 8, 11:03 PM ESTSevere Thunderstorm WarningILNButler, Montgomery, Warren42 min
Jan 8, 11:23 PM ESTSevere Thunderstorm WarningILNClark, Greene, Montgomery, Warren52 min
Jan 8, 11:29 PM ESTAreal Flood AdvisoryILNAuglaize, Champaign, Clark, Darke, Greene, Hardin and 7 more5 hr
Jan 8, 11:29 PM ESTSevere Thunderstorm WarningILNChampaign, Clark46 min
Jan 8, 11:35 PM ESTRiver Flood WarningILNAdams129 days
Jan 8, 11:45 PM ESTSevere Thunderstorm WarningILNClinton, Warren32 min
Jan 8, 11:52 PM ESTSevere Thunderstorm WarningILNAdams38 min
Jan 8, 11:57 PM ESTSevere Thunderstorm WarningILNMadison, Union48 min
Jan 9, 12:15 AM ESTSevere Thunderstorm WarningILNFayette, Pickaway, Ross33 min
Jan 9, 12:53 AM ESTSevere Thunderstorm WarningILNFairfield, Licking52 min
Jan 9, 1:03 AM ESTSevere Thunderstorm WarningILNFairfield, Hocking42 min
Jan 9, 1:17 AM ESTAreal Flood AdvisoryILNDarke, Preble5 hr
Jan 9, 2:17 AM ESTRiver Flood WarningILNClermont, Hamilton, Miami, Shelby128 days
Jan 9, 2:25 AM ESTRiver Flood WarningILNClermont, Hamilton, Warren128 days
Jan 9, 8:30 AM ESTRiver Flood AdvisoryILNAdams, Delaware, Franklin, Hamilton, Highland, Ross202 days

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.